Kansas, 2014Tornado and Hail in Kansas, December 14, 2014
December 14, 2014 · NWS ICT · 2 events in 2 counties and zones
Storms fired across portions of South Central Kansas in which one rare tornado touched down in Harper county causing minimal damage to trees and round hay bales.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms fired across portions of South Central Kansas in which one rare tornado touched down in Harper county causing minimal damage to trees and round hay bales.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 14, 5:28 PM CST, 10 minutes earlier.
Area forecast discussion, Dec 14, 5:28 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CST SUN DEC 14 2014
...UPDATED FOR 00Z AVIATION DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 235 PM CST SUN DEC 14 2014
THE VIGOROUS STORM OVER THE SOUTHERN/CENTRAL HIGH PLAINS CONTINUES
TO MAKE SLOW PROGRESS TOWARD THE EAST-NORTHEAST TODAY. A WELL
DEFINED DRY SLOT WILL BRING A MORE RAPID DEMISE TO THE PRECIPITATION
ACROSS PORTIONS OF SOUTHERN KANSAS THIS EVENING WHILE SOME WRAP-
AROUND PRECIPITATION MAY LINGER INTO THE MORNING HOURS ON MONDAY
ACROSS PORTIONS OF CENTRAL AND NORTHERN KANSAS. ANY BRIEF TRANSITION
TO SNOW ACROSS CENTRAL KANSAS IS NOT EXPECTED TO RESULT IN ANY
ACCUMULATION.
MORE SEASONABLE TEMPERATURES ARE ANTICIPATED IN THE WAKE OF THE
STORM SYSTEM WITH HIGHS MAINLY IN THE LOW 40S MON-WED. SHORTWAVE
RIDGING WILL MAINTAIN DRY WEATHER CONDITIONS TUE-EARLY WEDNESDAY
BEFORE A SHORTWAVE TROUGH APPROACHES LATE ON WEDNESDAY BRINGING
INCREASING CHANCES FOR LIGHT MIXED PRECIPITATION.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 235 PM CST SUN DEC 14 2014
MAINTAINED LOW POPS WED NIGHT THROUGH FRI NIGHT ALTHOUGH LARGE
PHASE/AMPLITUDE DIFFERENCES AND LACK OF RUN-TO-RUN CONSISTENCY
LEAD TO A LOW CONFIDENCE FORECAST AT THIS TIME. MAINTAINED MIXED
PHASE PRECIPITATION AS A SERIES OF SHORTWAVE TROUGHS LIFT OUT OF
THE SOUTHWEST THROUGH FRIDAY NIGHT WHILE MAINTAINING SEASONABLY
COOL TEMPERATURES ACROSS THE AREA.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 521 PM CST SUN DEC 14 2014
A LINE OF RAIN SHOWERS WITH A FEW THUNDERSTORMS WILL CONTINUE TO
MOVE EASTWARD ACROSS THE REGION THIS EVENING...WITH SOME LIGHT
RAIN SHOWERS RE-DEVELOPING OVER CENTRAL KANSAS LATER TONIGHT. LOW
CLOUDS IN THE MVFR RANGE WILL CONTINUE TO LINGER OVER THE
AREA...WITH SOUTHERLY WINDS SWITCHING TO THE NORTHWEST AS A COLD
FRONT SWEEPS SOUTHWARD ACROSS THE REGION. THE NORTHWEST WINDS WILL
BECOME STRONG AND GUSTY DURING THE DAY ON MONDAY.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 41 46 28 43 / 40 20 0 0
HUTCHINSON 40 45 25 41 / 40 30 0 0
NEWTON 41 46 26 40 / 50 30 0 0
ELDORADO 41 46 28 41 / 60 20 0 0
WINFIELD-KWLD 41 47 29 43 / 40 10 0 0
RUSSELL 35 41 21 38 / 50 30 0 0
GREAT BEND 35 42 23 40 / 40 30 0 0
SALINA 40 44 25 40 / 80 30 10 0
MCPHERSON 41 44 25 40 / 50 30 0 0
COFFEYVILLE 46 51 31 44 / 100 20 0 0
CHANUTE 47 51 29 42 / 100 20 10 0
IOLA 48 51 29 41 / 100 20 10 0
PARSONS-KPPF 46 51 30 43 / 100 20 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 14, 3:21 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
321 PM CST SUN DEC 14 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-152130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
321 PM CST SUN DEC 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. STRONG OR SEVERE STORMS ARE NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A LIGHT WINTRY MIX MAY DEVELOP ACROSS THE AREA LATE WEDNESDAY
NIGHT WITH PERIODIC CHANCES CONTINUING INTO FRIDAY NIGHT AS A
SERIES OF SUBTLE STORM SYSTEMS LIFT OVER THE REGION. SIGNIFICANT
ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Dec 14, 5:34 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 PM CST SUN DEC 14 2014
KSZ082-091-150000-
HARPER KS-KINGMAN KS-
534 PM CST SUN DEC 14 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 600 PM CST
* AT 531 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HARPER...MOVING NORTHEAST AT 40
MPH.
A BRIEF FUNNEL CLOUD OR TWO...AND HAIL UP TO DIME SIZE ARE POSSIBLE
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HARPER...NORWICH...DANVILLE AND RUNNYMEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3722 9812 3752 9802 3748 9781 3738 9780
3719 9792
TIME...MOT...LOC 2331Z 215DEG 34KT 3731 9796
CARUSOTornado, Harper
- When
- December 14, 5:38 PM CST to 5:46 PM CST
- Where
- Harper County, 0.98 mi NE of Harper to 2.76 mi NW of Runnymede
- Rating
- EF0
- Path length
- 5.98 mi
- Path width
- 100 yd
- Reported by
- Public
- Coordinates
- 37.291, -98.010
Tornado moved to the north causing minor damage to trees and round hay bales.
Hail, Reno
- When
- December 14, 6:50 PM CST to 6:51 PM CST
- Where
- Reno County, 1.76 mi NW of (Hut)hutchinson Muni
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.090, -97.890
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Iowa, December 14 to 15, 20148 injured · 5 events
- Dense Fog in Wisconsin, December 14, 20147 injured · 1 event
- Damaging Winds in Oklahoma, December 14, 2014$26,000 · 61 kt wind · 3 events
- Damaging Wind in Arkansas, December 14, 2014$25,000 · 56 kt wind · 1 event
- Winter Storm in Nebraska, December 14 to 15, 201414 events
- Heavy Snow in Nebraska, December 14 to 15, 201411 events
- Tornado and Hail in Oklahoma, December 14, 2014EF0 · 11 events
- Winter Storm in Wyoming, December 14 to 15, 20146 events
- Winter Weather in Nebraska, December 14 to 15, 20145 events
- High Wind in Texas, December 14, 201469 kt wind · 3 events
- Dense Fog in Illinois, December 14 to 15, 20142 events
- High Wind in Texas, December 14, 201450 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547261, 547254.